Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 83, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2005, 4:59 AM CDT for Butler County, Cowley County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 4:59 AM CDT (09:59 UTC)
- Expired
- May 24, 2005, 5:42 AM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:35 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2253 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240959 SVRICT KSC015-035-241045- /O.NEW.KICT.SV.W.0083.050524T0959Z-050524T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 459 AM CDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS. SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 545 AM CDT. * AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ATLANTA...OR ABOUT 16 MILES NORTH OF WINFIELD...MOVING EAST AT 50 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ATLANTA...LATHAM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 75 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3757 9693 3739 9689 3743 9654 3762 9659 $$ /ES
2 follow-up statements
000 WWUS53 KICT 241023 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 AM CDT TUE MAY 24 2005 KSC015-035-241045- /O.CON.KICT.SV.W.0083.000000T0000Z-050524T1045Z/ BUTLER KS-COWLEY KS- 523 AM CDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN COWLEY AND SOUTHEASTERN BUTLER COUNTIES UNTIL 545 AM CDT... AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF LATHAM... OR 26 MILES NORTHEAST OF WINFIELD...AND MOVING EAST AT 50 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN COWLEY AND SOUTHEASTERN BUTLER COUNTIES. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3757 9693 3739 9689 3743 9654 3762 9659 $$ /SEDLOCK
000 WWUS53 KICT 241042 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 542 AM CDT TUE MAY 24 2005 KSC015-035-241052- /O.CAN.KICT.SV.W.0083.000000T0000Z-050524T1045Z/ BUTLER KS-COWLEY KS- 542 AM CDT TUE MAY 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY AND SOUTHEASTERN BUTLER COUNTIES HAS BEEN CANCELLED... AT 536 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3757 9693 3739 9689 3743 9654 3762 9659 $$ /SEDLOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:20 AM CDT, 39 minutes earlier.
Area forecast discussion, May 24, 4:20 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 420 AM CDT TUE MAY 24 2005 .DISCUSSION... PRIMARY FORECAST FOCUS: CONVECTIVE POTENTIAL THRU MID-WEEK. TODAY: MCS CONTINUES TO EWD SURGE ACROSS SC KS INTO WELL-DEFINED SFC-850MB MOISTURE AXIS ORIENTED NW-SE ACROSS THE AREA. LATTER REASON, COUPLED WITH SHORT-RANGE PROGNOSIS OF POSITIONING OF 500-MB CONVECTIVELY INDUCED VORT LOBE DICTATES ASSIGNING 60-80% POPS ACROSS SC & SE KS WITH EMPHASIS ON THIS MORNING. SLIGHTLY HIGHER POP ASSIGNED TO SE KS SIMPLY DUE TO LATER ARRIVAL. TONIGHT: CONVECTIVE POTENTIAL REMAINS FAIRLY SIGNIFICANT, ESPECIALLY OVER SE KS THIS EVENING WHERE CLOSER TO DEPARTING 500-MB VORT LOBE, & ACROSS WRN 1/3 OF FORECAST I.E ALONG & W OF I-135, WHERE YET ANOTHER MCS SHOULD VENTURE INTO THIS PORTION OF FORECAST AREA. IN LATTER CASE, ASSIGNED 50-60% POPS FOR 1A-7A PERIOD. WED: CONSIDERABLE DISPARITY BETWEEN GFS80 & ETA80 MODELS REGARDING PROGGED POSITIONING OF SFC-850MB LOW. GFS80 FURTHER NORTH THAN ITS ETA80 COHORT & ASSOCIATED QPF OBVIOUSLY REFLECTS THIS. AM BIASING TOWARD ETA80 SINCE IT HAS BEEN POSSESSED BETTER TRACK RECORD PAST COUPLE DAYS IN PROGGING MCS DEVELOPMENT. AS SUCH TWO AREAS APPEAR PRIMED & READY FOR ADDITIONAL RAINFALL: 1) SW CORRIDOR THAT PERTAINS ESPECIALLY TO HARPER & KINGMAN COUNTIES & 2) NW CORRIDOR THAT WOULD INCLUDE AREAS ALONG & NW OF LINE FROM GREATBEND TO LINCOLN. HAVE INCREASED POPS THESE AREAS SLIGHTLY TO 60%. WED NGT: SHRA/TS TO CONTINUE AS STRONG COLD FRONT SURGES SE ACROSS KS. SLIGHT REORIENTATION TO POP GRADIENT TO REFLECT PROGGED POSITIONING WELL-DEFINED SFC-850MB THETA-E AXIS & COLD FRONT. HAVE ASSIGNED 40-50% POPS TO SE KS. MEMORIAL DAY WEEKEND: DRY & UNSEASONABLY COOL WEATHER SLATED ALL AREAS AS INVERTED SFC RIDGE BUILDS ALMOST DUE SOUTH ALONG FRONT RANGE ENABLING COOLER CANADIAN AIR TO INFILTRATE THE REGION FRIDAY & FRIDAY NIGHT. FOR SATURDAY RETAINED 80F ALL AREAS BUT IF LWR-LEVEL FLOW POSSESSES MORE ELY COMPONENT THESE MAXES MAY NEED TO BE LOWERED 3-5F. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 64 76 60 / 70 40 60 40 HUTCHINSON 84 63 75 59 / 60 50 60 30 NEWTON 84 63 75 59 / 70 40 50 30 ELDORADO 84 64 76 60 / 70 40 50 40 WINFIELD-KWLD 84 65 77 61 / 80 40 50 40 RUSSELL 85 61 73 56 / 20 60 60 20 GREAT BEND 85 62 73 57 / 30 60 60 20 SALINA 84 63 73 58 / 40 40 50 30 MCPHERSON 84 63 74 58 / 50 40 50 30 COFFEYVILLE 83 63 77 60 / 80 40 40 40 CHANUTE 82 62 76 60 / 70 40 40 40 IOLA 82 61 76 59 / 70 40 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && /ES
Hazardous weather outlook, May 23, 9:50 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT MON MAY 23 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 950 PM CDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS IN NORTHWEST KANSAS ARE EXPECTED TO TRACK SOUTHEAST ACROSS CENTRAL AND INTO PORTIONS OF SOUTHEAST KANSAS AFTER MIDNIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE, WITH HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH. THE POTENTIAL FOR HEAVY RAIN WILL ALSO INCREASE, THOUGH THE HEAVIEST RAINS SHOULD FALL MAINLY WEST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT, ACROSS MOST OF THE AREA. THE MAIN RISK WILL AGAIN BE LARGE HAIL AND LOCALLY DAMAGING WINDS. THE CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY, BEFORE DIMINISHING AND ENDING BY THURSDAY EVENING. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. AFTER A PERIOD OF DRY WEATHER TO START THE HOLIDAY WEEKEND, THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN FROM SATURDAY NIGHT THROUGH MEMORIAL DAY. LOOK FOR LATER FORECASTS AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT, MAINLY WEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/COX
In the hours before
Special weather statement, May 24, 2:35 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 AM CDT TUE MAY 24 2005 KSZ069>070-093>096-098>100-241500- BUTLER KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-GREENWOOD KS- LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 319 UNTIL 1000 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREAS IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES BUTLER COWLEY IN SOUTHEAST KANSAS THIS WATCH INCLUDES 7 COUNTIES CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...EL DORADO...EUREKA... PARSONS...SEDAN AND WINFIELD. LAWSON
Special weather statement, May 24, 3:44 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 344 AM CDT TUE MAY 24 2005 KSZ068-083-092-240930- HARVEY-SEDGWICK-SUMNER- 344 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...SEDGWICK AND SUMNER COUNTIES... AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUHLER TO 5 MILES NORTHEAST OF CHENEY TO BLUFF CITY...AND MOVING EAST AT 45 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /COX
Special weather statement, May 24, 4:25 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 425 AM CDT TUE MAY 24 2005 KSZ069-241015- BUTLER- 425 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF NORTHEAST WICHITA AND JABARA AIRPORT TO ATLANTA...AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
Special weather statement, May 24, 4:33 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 433 AM CDT TUE MAY 24 2005 KSZ068-083-241000- HARVEY-SEDGWICK- 433 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES... AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWTON TO MULVANE... AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /COX
Special weather statement, May 24, 4:52 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 452 AM CDT TUE MAY 24 2005 KSZ032>033-047>051-067>068-082>083-091>092-241015- BARTON KS-ELLSWORTH KS-HARPER KS-HARVEY KS-KINGMAN KS- LINCOLN KS-MCPHERSON KS-RENO KS-RICE KS-RUSSELL KS- SALINE KS-SEDGWICK KS-SUMNER KS- SEVERE THUNDERSTORM WATCH 318 IS NO LONGER IN EFFECT. THIS WATCH INCLUDED THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON ELLSWORTH LINCOLN MCPHERSON RICE RUSSELL SALINE AND IN SOUTH CENTRAL KANSAS: HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER HOWERTON
Local storm report, May 24, 4:58 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 AM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 AM TSTM WND GST 4 NNE UDALL 37.43N 97.08W
05/24/2005 70 MPH COWLEY KS TRAINED SPOTTER
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 64 min |
| May 24, 2:58 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 43 min |
| May 24, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 38 min |
| May 24, 7:59 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.